Idaho, 2013

Heavy Snow in Idaho, February 22 to 23, 2013

February 22 to 23, 2013 · NWS OTX · 2 events in 2 counties and zones

A potent and moist Pacific storm system slammed into the Inland Northwest from the afternoon hours of February 22nd through midday on the 23rd. A combination of moist isentropic ascent coupled with strong orographic flow resulted in heavy mountain snow across the mountains of Northern Idaho.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A potent and moist Pacific storm system slammed into the Inland Northwest from the afternoon hours of February 22nd through midday on the 23rd. A combination of moist isentropic ascent coupled with strong orographic flow resulted in heavy mountain snow across the mountains of Northern Idaho. Snow levels started off near valley floors but eventually rose near 3000 feet as warmer air punched into the region. Valley locations received between one to four inches of snow while eight to twelve inches fell in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 22, 11:02 AM PST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 22, 11:02 AM PST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1102 AM PST Fri Feb 22 2013

.SYNOPSIS...A strong and wet storm system will plow into the
Pacific Northwest today and tonight. This will result in windy
conditions and heavy snow in the mountains. Mountain snow showers
will likely linger into Saturday afternoon. A very short break in
the active weather is possible early Sunday, before another
frontal system brings increasing chances for rain and snow to the
region on Monday. This active late winter weather pattern will
continue through the next week.

&&

.DISCUSSION...
Morning update: The forecast from overnight is generally on track.
This update was mainly to tweak the POPs and snow amounts for this
afternoon into tonight. The HRRR model did not resolve the warm
front that moved through this morning, but does seem to be doing a
mush better job with the cold front pushing into the Pac NW this
morning. Area web cams this morning did show some light
accumulations across the Spokane Area, in Pullman and in the
valleys of the Idaho Panhandle and in the Northeast Mountains.
This initial band has shifted into the Idaho Panhandle with
increasing isentropic ascent and moisture pushing in behind the
warm front. Surface pressure gradients will increase as the cold
front pushes onshore. This will result in increasing southerly to
southeasterly winds and warm air advection. Winds at Spokane
International have already began to pick up to around 15 mph with
gusts up to around 25 mph. These winds are beginning to move into
Okanogan Valley and up into the valleys of the Northeast Mountains
and into the ID Panhandle, including up the Purcell Trench.
Surface temperatures have risen just above freezing across these
valley locations. Dew point temperatures are hovering right at or
just below freezing, so we will likely still see some snow for
places like Spokane, Pullman, Coeur d'Alene, Sandpoint and
Colville for a few more hours. However, the warm temperatures will
result in snow melting as it hits the surface and I don't expect
much in the way of any impacts due to snow through the rest of
this morning into this evening.

Strong westerly flow will create a rain shadow just east of the
Cascades for locations like Moses Lake, Wenatchee and into Omak.
Radar shows some returns over these areas, so a few hundreds of an
inch will be possible. Chances for precipitation will decrease for
these areas after about 1 PM with the focus of the precip over the
eastern half of the forecast area, except for right along the
Cascade crest. The cold front is expected to push across the
region this evening and drier air behind the front will result in
precip shutting off across the basin into the Spokane Area through
this period. Snow amounts did not change much across the
mountains; although the Northeast Mountains may have a hard time
reaching warming criteria. I do not anticipate making any changes
to our winter weather highlights at this time even with the
slightly less accumulations in the Northeast Mountains.

We may need to consider issuing some wind highlights with 850 mb
winds up around 40 to 50 knots across the Columbia Basin into the
Palouse and into the Northeast Blue Mountains. The question will
be if we see enough mixing for these stronger winds to reach the
surface. In the warm sector of this system through this afternoon,
I do not anticipate enough mixing for an advisory. However, with
the passage of the cold front this evening, we will see a better
potential for some stronger winds mixing down to the surface. High
resolution models indicate the strongest winds and best
possibility for advisory criteria wind speeds to develop into the
Palouse and along the foothills of the Northeast Blue Mountains.
No wind highlights will be issued at this time, but will
reconsider with the afternoon package. /SVH

&&

.AVIATION...
18Z TAFS: Local radar shows the warm front moving through my
eastern zones at 0930 and will continue to push east through the
remainder of the morning. Low clouds and moderate snow will result
in mountain obscurations the remainder of the afternoon. Further
west Rain and snow showers will continue to form and push east
across the basin and into the eastern highlands through the
afternoon resulting in varying conditions. A cold front will
approach from the west with fropa at KEAT between 23z-01z and
KGEG between 03z-06z. All TAF sites will see a 2-3 hour period of
heavier precipitation and mainly as rain. Conditions are expected
to dry out behind the front. Expect increasing pre-frontal winds
out of the south-southwest through the afternoon with peak winds
with and just behind fropa this afternoon and evening. Sustained
winds of 15-20kts with gusts 25-30kts will be likely at all TAF
sites through at least 12z. /Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        39  29  40  26  37  29 / 100  60  20  10  20  40
Coeur d'Alene  39  30  38  27  37  29 / 100 100  30  10  20  40
Pullman        43  32  39  27  39  30 / 100 100  50  20  30  30
Lewiston       51  35  48  31  45  34 /  40  50  50  20  10  20
Colville       40  27  41  24  39  25 / 100  30  20  10  20  40
Sandpoint      39  29  38  25  34  28 / 100 100  50  10  30  50
Kellogg        36  29  37  26  35  28 / 100 100  80  30  30  50
Moses Lake     50  31  49  28  46  31 /  60  10  10   0  10  20
Wenatchee      45  30  46  28  43  32 /  70  40  10   0  10  20
Omak           39  23  41  19  35  26 /  60  10  10  10  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 7 PM PST Saturday for Central
     Panhandle Mountains.

     Winter Weather Advisory until 10 AM PST Saturday for Lewis and
     Southern Nez Perce Counties.

     Winter Storm Warning until 4 AM PST Saturday for Northern
     Panhandle.

WA...Winter Storm Warning until 4 AM PST Saturday for Northeast
     Mountains.

     Winter Weather Advisory until 10 AM PST Saturday for East Slopes
     Northern Cascades.

     Winter Storm Warning until 7 PM PST Saturday for Northeast Blue
     Mountains.

&&
Hazardous weather outlook, Feb 22, 6:04 AM PST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
604 AM PST FRI FEB 22 2013

IDZ002-003-026-WAZ032>036-041-043-044-231415-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
604 AM PST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-004-027-WAZ031-037-038-042-231415-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
604 AM PST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HEAVY SNOW ACCUMULATIONS AND VERY WINDY CONDITIONS WILL OCCUR
TODAY THROUGH SATURDAY IN THE MOUNTAINOUS AREAS SURROUNDING THE
COLUMBIA BASIN. VALLEY TOWNS IN THE CASCADES AND IDAHO PANHANDLE
MOUNTAINS MAY RECEIVE 2 TO 5 INCHES OF SNOW...WITH MORE THAN A
FOOT OF SNOW LIKELY IN THE MOUNTAINS. VERY GUSTY WINDS OF 40 TO 50
MPH WILL PRODUCE BLOWING AND DRIFTING OF SNOW ON EXPOSED MOUNTAIN
RIDGES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
February 22, 1:00 PM PST to February 23, 4:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Heavy Snow, Northern Panhandle

When
February 22, 1:00 PM PST to February 23, 4:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Park/Forest Service
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432071, 432072.